Winter Storm, Buena Vista
- When
- February 1, 6:00 PM CST to February 2, 11:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches was accompanied by drifting snow. Travel was slowed, and some schools cancelled or delayed classes.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 5 to 8 inches was accompanied by drifting snow. Travel was slowed, and some schools cancelled or delayed classes. Several scholastic athletic events were also cancelled or postponed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 1, 3:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CST SUN FEB 1 2004
.DISCUSSION...
A VERY MESSY FORECAST. FIRST WAVE MOVED THROUGH THIS MORNING AND
SNOW DECREASE BY THIS AFTERNOON...SINCE MID MORNING ONLY GOTTEN
REPORTS OF AN INCH OR LESS OF NEW SNOW. NEXT WAVE IS NOW MOVING UP
FROM SOUTH AND WSR-88D RETURN ARE INCREASING IN EASTERN NEBRASKA
INTO NORTHWEST IOWA. AS LOW MOVES EAST OVER SOUTHERN PLAINS INVERTED
TROF EXTENDS NORTH INTO CENTRAL PLAINS. THIS WILL SPREAD THE CHANCE
OF HEAVY SNOW OVER FAR SOUTHEAST PARTS OF CWA TONIGHT INTO MONDAY
MORNING. KEPT WINTER STORM WARNING GOING FOR PARTS OF NORTHWEST IOWA
TONIGHT WITH TOTAL ACCUMULATIONS OF 5 TO 8 INCHES. KEEP A WINTER
WEATHER ADVISORY IN THE NEXT LINE OF COUNTIES TO NORTHWEST OF
WARNING AREA. DID ADD IN COTTONWOOD AND JACKSON COUNTIES IN
MINNESOTA TO ADVISORY AS SNOW BAND MOVES THRU TONIGHT INTO MONDAY
MORNING. 3 TO 5 INCHES OF ADDITIONAL SNOW IN ADVISORY AREA.
ADDITIONAL SNOW DROPS OFF TO 1 TO 3 INCHES NORTHWEST OF ADVISORY
AREA. REST OF CWA SHOULD GET LESS THAN AN INCH OF SNOW EXCEPT FOR
FAR NORTHWEST THAT SHOULD BE DRY. SNOW ENDING FROM WEST TO EAST BY
MONDAY AFTERNOON AS TROF MOVES TO EAST AND HIGH PUSHES DOWN FROM
NORTHWEST. WINDS BE INCREASING MONDAY AFTERNOON AND COULD SEE SOME
BLOWING SNOW...GENERALLY FROM INTERSTATE-29 EAST. HIGH PUSHES DOWN
FROM NORTHWEST MONDAY NIGHT INTO TUESDAY. THIS WILL BREAK UP CLOUDS
BUT BRING COLDER AIR BACK WITH BELOW ZERO LOWS IN NORTH AGAIN.
HIGH MOVES EAST TUESDAY NIGHT AND WEDNESDAY SHIFTING WINDS TO
SOUTHEAST AND SETTING UP RETURN FLOW THAT WILL SPREAD MOISTURE BACK
OVER CWA. MODELS BRING A WEAK WAVE NORTH INTO SOUTHERN PARTS OF CWA
BY WEDNESDAY AFTERNOON. KEEP THE LOW POPS CHANCES OF SNOW GOING
SOUTH TUESDAY NIGHT SPREADING OVER CWA WEDNESDAY.
EXTENDED THURSDAY THRU SUNDAY. MODELS CONT TO BE IN GENERAL
AGREEMENT WITH THE LARGE SCALE PTRN WED NIGHT THRU FRIDAY NIGHT.
ATTM...DOES NOT LOOK TO BE ANY MAJOR SYSTEMS IN THE PIPELINE FOR
THIS AREA. A FAIRLY STRONG UPPER TROF CONTS TO DEVELOP OVER THE SRN
RCKYS RGN TUE AND WED...THEN TAKES ON A DOUBLE STRUCTURE WITH ONE
LOBE EJECTING NEWD INTO THE CNTRL PLAINS WED NIGHT AND WEAKENING ON
THURSDAY. A JET STREAK DIVES DOWN BEHIND THE PARENT TROF IN THE SRN
RCKYS DIGGING IT FURTHER AND PUSHING IT TOO FAR SOUTH TO REALLY
AFFECT THE FSD FA FULL BORE. THEREFORE JUST CONTINUED A CHC OF -SN
FOR THIS AREA WED NIGHT INTO THURSDAY WITH THE EJECTION OF THE FIRST
LOBE. AS THE SRN STREAM TROF MOVES INTO THE SRN PLAINS THURSDAY
NIGHT AND FRIDAY...THE NRN PLAINS ARE CUTOFF WITH A WEAK NRN STREAM
TROF MOVG THRU. WITH LITTLE IN THE WAY OF DYNAMICS OR FRONTAL
ACTION...THIS NRN STREAM WAVE DOES NOT APPEAR TO BE ANYTHING TO
WORRY ABOUT IN THE THURSDAY NIGHT THRU FRIDAY NIGHT TIMEFRAME.
00Z/06Z GFS RUNS THEN DROP ANOTHER PAC TROF INTO THE WRN U.S. ON
SAT...SWINGING INTO THIS AREA WITH AN ASSOCIATED SFC TROF LATE
SAT...SAT NIGHT AND EARLY SUN. THE CAN SPECTRAL AND ECMWF OFFER
DIFFERENT SOLNS WITH VARYING DEGREES OF TROFINESS THRU THE WRN
U.S...AND THE LATEST 12Z GFS OFFERS A DIFFERENT SOLN YET. THE 12Z
GFS DIGS THE WRN U.S. TROF FURTHER SWD ON SAT AND POSTPONES ITS
ARRIVAL FOR THE PLAINS UNTIL PROBABLY AFTER THE EXTENDED PD IS DONE.
SO FOR NOW...COORDINATED WITH SURROUNDING OFFICES AND PUT SOME -SN
CHCS IN FOR PART OF THE WEEKEND BASED ON THE 00Z/06Z GFS...BUT WILL
REEVALUATE TOMORROW IF THE 12Z SOLN CONTINUES TO BE ADVERTISED.
TEMPS SHOULD BE SEASONABLY COOL WITH THE SNOW COVER...NO MAJOR
CHANGES WITH THOSE.
&&
IA...WINTER STORM WARNING IN EFFECT TONIGHT THRU MONDAY FOR
IAZ014-021-022-031-032
WINTER WEATHER ADVISORY IN EFFECT TONIGHT THRU MONDAY FOR
IAZ002-003-013-020
MN...WINTER WEATHER ADVISORY IN EFFECT TONIGHT THRU MONDAY FOR
MNZ081-090
NE...WINTER WEATHER ADVISORY IN EFFECT TONIGHT THRU MONDAY FOR
NEZ014
SD...NONE.
&&
WB/MFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0500 AM CST SUN FEB 01 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A STRONG UPPER LEVEL STORM SYSTEM WILL ROTATE NORTH FROM THE SOUTHERN PLAINS TODAY...INTO THE GREAT LAKES REGION BY MONDAY. THIS WILL SPREAD AN AREA OF SNOW ACROSS NEBRASKA AND IOWA...INTO MINNESOTA TONIGHT INTO MONDAY. TOTAL SNOWFALL AMOUNTS THROUGH MONDAY AFTERNOON SOUTH OF A SIOUX CITY TO SPENCER LINE WILL RANGE FROM ABOUT 5 TO 8 INCHES...WITH 3 TO 5 INCHES FROM ELK POINT TO WINDOM. AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON NORTH AND WEST OF THIS AREA AROUND INTERSTATE 29. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386058, 5386059, 5386060, 5386061, 5386062.